Wisconsin, 2007

Drought in Wisconsin, July 1 to 31, 2007

July 1 to 31, 2007 · NWS MKX · 16 events in 16 counties and zones

Dry weather in mid to late June, 2007, initially evolved into a D0 drought (abnormally dry) across parts of south-central and southeast Wisconsin in July 2007. By July 24th, the drought intensified to D1 status (moderate) as the jet stream steered storm systems away from the area.

Where it happened

Every event with a place to put it; 16 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
$1.1 million
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MKX wrote it up.

Dry weather in mid to late June, 2007, initially evolved into a D0 drought (abnormally dry) across parts of south-central and southeast Wisconsin in July 2007. By July 24th, the drought intensified to D1 status (moderate) as the jet stream steered storm systems away from the area. D1 conditions remained through the end of the month, and actually continued to about mid-August, 2007. The corn, soybean, and alfalfa (hay) crops planted in poorer or well-drained soils had their growth affected. Yields per acre were expected to be below normal during the fall harvest season. The area affected was north of a line from the Lone Rock (LNR) Aiport (Sauk Co.) to Madison (Dane Co.) to Whitewater (Walworth Co.) to Racine (Racine Co.). What rain did fall fell mostly during three periods: July 3-4th, July 18-19th, and July 26-27th. July monthly rainfall totals were generall in the 1 to 3 inch range, with some spotty 3.5 to 4 inch amounts. Specific totals were: 1.40 at Milwaukee Mitchell Field, 1.72 in Sheboygan, 1.96 in La Valle, 2.11 in Portage, 2.21 in Ft. Atkinson, 2.69 at Madison's Truax Field, and 2.77 at the Racine Airport. Normally, rainfall totals such as these are not alarmingly low. However, other than a 7-day wet period in early June, 2007, the months of April-May-June all had below normal rainfall. Consequntly, the generally below-normal rainfall amounts in July, 2007, were enough to trigger an official drought. The damage amounts indicated in this July drought event are estimates only for damage to the alfalfa (hay) crop.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Jun 30, 1:23 PM CST, 10 hours 37 minutes earlier.

Area forecast discussion, Jun 30, 1:23 PM CST, 10 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
223 PM CDT SAT JUN 30 2007

.DISCUSSION...FCST CONCERNS ARE WITH THE BEHAVIOR OF THE
BAROCLINIC ZONE AND CONVECTION ACROSS THE REGION THROUGH THE EARLY
PART OF NEXT WEEK.

OVERALL UPPER LEVEL PATTERN ACROSS THE U.S. FEATURES TWO BIG TROFS ON
EACH COAST WITH A RIDGE UP THE MIDDLE FROM THE SW FOUR CORNERS
REGION NNE INTO THE DAKOTAS. TOASTY H8 THERMAL RIDGE EXTENDS UP
THE FRONT RANGE INTO THE WRN DAKOTAS. AS THE EASTERN UPR LVL TROF
FLATTENS OVER THE NEXT 24 HOURS...THE RIDGE BUILDS EAST...BUT NOT
WITH AS MUCH AMPLITUDE AS EXPECTED PREVIOUSLY. BY MONDAY WE WILL
COME UNDER THE INFLUENCE OF SEQUENTIAL/PERIODIC RIDGE RIDING SHORT
WAVES EXPECTED TO TRACK SE ACROSS THE GREAT LAKES...AT FIRST
LEANING THE WRN H8 THERMAL RIDGE INTO WISCONSIN...THEN GRADUALLY
SUPPRESSING IT SOUTH WITH EACH PROGRESSIVE S/W OR CONVECTIVE EVENT.

QUIET WEATHER IS EXPECTED TONIGHT THROUGH SUNDAY AS RIDGE HOLDS
STRONG. LOW DWPNTS CONTINUE TO PROVIDE NEARLY PERFECT WX FOR
HUMANS...AS MILD AFTNS ARE FOLLOWED BY COOL NIGHTS. AG INTERESTS
COULD CERTAINLY USE SOME WATER.

ON MONDAY...THE FIRST OF THE RIDGE TOPPING S/W IS EXPECTED TO ROLL
INTO THE STATE. THERE IS A RESONABLY STRONG REFLECTION AT THE SFC
AS AN ASSOC WMFNT TAKES SHAPE. THE QUESTION IS JUST HOW FAR SOUTH
THAT CONVECTION WILL MAKE IT BEFORE IT SLIPS E OF THE AREA. IT
DOESN/T APPEAR THE AIRMASS DIRECTLY SOUTH OF THE WMFNT...IN OUR
CWA...WILL MOISTEN UP AND BECOME UNREASONABLY UNSTABLE ENOUGH TO
COAX THAT CONVECTION FARTHER SOUTH. THE BEST ML CAPES REMAIN OUT
WEST OF THE STATE. WL CARRY POPS ACROSS THE NRN CWA ON
MONDAY...DRY IN THE SOUTH. IT IS BEYOND THIS PERIOD THAT THINGS
BECOME VERY UNCERTAIN. THE BAROCLINIC ZONE/WMFNT SETTLES SOMEWHERE
IN THE VCNTY...THE EXACT POSITION IS VERY MUCH DICTATED BY THE
STRENGTH OF PRIOR CONVECTION. THIS BOUNDARY THEN BECOMES THE FOCUS
FOR MORE SHOWERS AND STORMS UNTIL THE MAIN AIRMASS CHANGING CDFNT
AND UPR LEVEL COMES THROUGH ON THURSDAY.

WILL CARRY CHANCEY POPS THROUGH THURSDAY...THEN DRY FOR THE LAST
PART OF THE EXTENDED.

&&

.AVIATION...BROAD AND DRY SFC HIGH OVER THE GREAT LAKES REGION WILL
CONTINUE TO PRODUCE VFR CONDITIONS OVER SRN WI TONIGHT. DIURNAL
CUMULUS FIELD TO DIMINISH RAPIDLY AFTER SUNSET...WITH ONLY OCCNL
CIRRUS PASSING OVERHEAD TONIGHT. LIGHT GROUND FOG POSSIBLE AGAIN
TONIGHT...WITH MAIN IMPACTS /LOWEST VSBYS/ OVER WI RIVER VALLEY.
WEAK WAVE IN NORTHWEST FLOW TO PRODUCE SCATTERED MID/HI CLOUDS AGAIN
SUNDAY...OTWR VFR CONDITIONS TO CONTINUE ALONG WITH NELY SFC
WINDS.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

DAVIS
Hazardous weather outlook, Jun 30, 2:30 PM CST, 9 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
330 PM CDT SAT JUN 30 2007

WIZ046-047-051-052-056>060-062>072-010915-
MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE-
WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE-
LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA-
330 PM CDT SAT JUN 30 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN.

.DAY ONE...TONIGHT

THE THREAT FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. PATCHY DENSE FOG
IS POSSIBLE IN THE WISCONSIN RIVER VALLEY TOWARDS MORNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE WILL BE A CHANCE OF THUNDERSTORMS MONDAY NIGHT THROUGH
THURSDAY. THERE IS THE POTENTIAL FOR STRONG TO SEVERE THUNDERSTORMS
TUESDAY AFTERNOON THROUGH EARLY WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

LMZ643>646-665-010915-
SHEBOYGAN TO PORT WASHINGTON-
PORT WASHINGTON TO NORTH POINT LIGHTHOUSE-
NORTH POINT LIGHTHOUSE TO WIND POINT-
WIND POINT TO WINTHROP HARBOR ILLINOIS-
WISCONSIN ADJACENT OPEN WATERS OF LAKE MICHIGAN TO MID LAKE-
330 PM CDT SAT JUN 30 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE WILL BE A CHANCE OF THUNDERSTORMS MONDAY NIGHT THROUGH
THURSDAY. THERE IS THE POTENTIAL FOR STRONG TO SEVERE THUNDERSTORMS
TUESDAY AFTERNOON THROUGH EARLY WEDNESDAY.

MAF
WWW.WEATHER.GOV/MKX

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

16 drought. Local standard time, as filed.

Drought, Marquette

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Marquette forecast zone
Crop damage
$50,000
Reported by
COOP Observer
Coordinates
43.820, -89.399 (the zone’s center; the record gives no point)

Drought, Green Lake

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Green Lake forecast zone
Crop damage
$75,000
Reported by
COOP Observer
Coordinates
43.800, -89.045 (the zone’s center; the record gives no point)

Drought, Fond du Lac

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Fond du Lac forecast zone
Crop damage
$100,000
Reported by
COOP Observer
Coordinates
43.754, -88.488 (the zone’s center; the record gives no point)

Drought, Sheboygan

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Sheboygan forecast zone
Crop damage
$50,000
Reported by
COOP Observer
Coordinates
43.756, -87.800 (the zone’s center; the record gives no point)

Drought, Sauk

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Sauk forecast zone
Crop damage
$100,000
Reported by
COOP Observer
Coordinates
43.427, -89.948 (the zone’s center; the record gives no point)

Drought, Columbia

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Columbia forecast zone
Crop damage
$100,000
Reported by
COOP Observer
Coordinates
43.467, -89.334 (the zone’s center; the record gives no point)

Drought, Dodge

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Dodge forecast zone
Crop damage
$100,000
Reported by
COOP Observer
Coordinates
43.416, -88.707 (the zone’s center; the record gives no point)

Drought, Washington

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Washington forecast zone
Crop damage
$75,000
Reported by
COOP Observer
Coordinates
43.369, -88.231 (the zone’s center; the record gives no point)

Drought, Ozaukee

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Ozaukee forecast zone
Crop damage
$50,000
Reported by
COOP Observer
Coordinates
43.403, -87.891 (the zone’s center; the record gives no point)

Drought, Iowa

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Iowa forecast zone
Crop damage
$50,000
Reported by
COOP Observer
Coordinates
43.001, -90.135 (the zone’s center; the record gives no point)

Drought, Dane

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Dane forecast zone
Crop damage
$100,000
Reported by
COOP Observer
Coordinates
43.067, -89.418 (the zone’s center; the record gives no point)

Drought, Jefferson

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Jefferson forecast zone
Crop damage
$100,000
Reported by
COOP Observer
Coordinates
43.021, -88.776 (the zone’s center; the record gives no point)

Drought, Waukesha

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Waukesha forecast zone
Crop damage
$50,000
Reported by
COOP Observer
Coordinates
43.018, -88.304 (the zone’s center; the record gives no point)

Drought, Milwaukee

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Milwaukee forecast zone
Reported by
COOP Observer
Coordinates
43.022, -87.929 (the zone’s center; the record gives no point)

Drought, Walworth

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Walworth forecast zone
Crop damage
$50,000
Reported by
COOP Observer
Coordinates
42.669, -88.542 (the zone’s center; the record gives no point)

Drought, Racine

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Racine forecast zone
Crop damage
$25,000
Reported by
COOP Observer
Coordinates
42.730, -87.812 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2007Every state in 2007This day in weather historyWarnings in Wisconsin, July 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 50570, 50571, 50572, 50573, 50574, 50575, 50576, 50577, 50578, 50579, 50580, 50581, 50582, 50583, 50586, 50587.